Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 29, NWS Austin/San Antonio, TX

March 28, 2017Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 28, 2017, 6:01 PM CDT for Val Verde County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2017, 6:01 PM CDT (23:01 UTC)
Expired
Mar 28, 2017, 7:00 PM CDT
In force
59 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 98 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 6:20 PM CDTHAIL 0.75Comstock, TXPENNY SIZED HAIL FALLING IN COMSTOCK. TIME ESTIMATED FROM RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 1:51 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 11.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1689 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

392 
WUUS54 KEWX 282301
SVREWX
TXC465-290000-
/O.NEW.KEWX.SV.W.0029.170328T2301Z-170329T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
601 PM CDT TUE MAR 28 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Central Val Verde County in south central Texas...

* Until 700 PM CDT

* At 600 PM CDT, a severe thunderstorm was located 7 miles south of
  Seminole Canyon State Park, or 12 miles southwest of Comstock,
  moving east at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Comstock, Amistad Village, Lake View, Box Canyon-Amistad, Seminole
  Canyon State Park, Devils Shores, Pafford Crossing, Devils River
  State Natural Area and Rough Canyon Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

If on or near Lake Amistad, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3009 10100 2942 10086 2944 10106 2946 10106
      2947 10115 2952 10117 2952 10125 2962 10125
      2963 10127 2958 10128 2958 10131 2965 10130
      2966 10135 2965 10136 2970 10137 2971 10139
TIME...MOT...LOC 2300Z 255DEG 25KT 2958 10134 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

CP
2 follow-up statements
672 
WWUS54 KEWX 282326
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
626 PM CDT TUE MAR 28 2017

TXC465-290000-
/O.CON.KEWX.SV.W.0029.000000T0000Z-170329T0000Z/
Val Verde TX-
626 PM CDT TUE MAR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL VAL VERDE COUNTY...

At 624 PM CDT, a severe thunderstorm was located near Comstock,
moving east at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Comstock, Amistad Village, Lake View, Box Canyon-Amistad, Devils
Shores, Pafford Crossing, Devils River State Natural Area and Rough
Canyon Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near Lake Amistad, get away from the water and move 
indoors, remember, lightning can strike out to 15 miles from the 
parent thunderstorm. If you can hear thunder, you are close enough 
to be struck by lightning. Move to safe shelter now! Do not be 
caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2997 10099 2942 10086 2944 10106 2946 10106
      2947 10115 2952 10117 2952 10125 2962 10125
      2963 10127 2958 10128 2958 10131 2965 10130
      2976 10130
TIME...MOT...LOC 2324Z 265DEG 22KT 2961 10122 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

CP
016 
WWUS54 KEWX 282342
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
642 PM CDT TUE MAR 28 2017

TXC465-290000-
/O.CON.KEWX.SV.W.0029.000000T0000Z-170329T0000Z/
Val Verde TX-
642 PM CDT TUE MAR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL VAL VERDE COUNTY...

At 641 PM CDT, a severe thunderstorm was located near Box
Canyon-Amistad, or 7 miles south of Comstock, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Comstock, Amistad Village, Lake View, Box Canyon-Amistad, Devils
Shores, Pafford Crossing, Devils River State Natural Area and Rough
Canyon Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near Lake Amistad, get away from the water and move 
indoors. Remember, lightning can strike out to 15 miles from the 
parent thunderstorm. If you can hear thunder, you are close enough 
to be struck by lightning. Move to safe shelter now! Do not be 
caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2997 10099 2942 10086 2944 10106 2946 10106
      2947 10115 2952 10117 2952 10125 2962 10125
      2963 10127 2958 10128 2958 10131 2965 10130
      2976 10130
TIME...MOT...LOC 2341Z 276DEG 25KT 2958 10113 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:41 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 28, 3:41 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
341 PM CDT Tue Mar 28 2017

.SHORT TERM (Tonight through Wednesday Night)...
For the next few hours, the main area of concern will remain out west
along the Rio Grande and southern Edwards Plateau. Currently, we are
beginning to see the low clouds erode across the Rio Grande plains.
Several hi-res models suggest development is possible along this
differential heating zone and this area will need to be monitored
carefully through this afternoon. For the early evening hours, the
Pacific cold front will overtake the dryline across west central
Texas, including the Edwards Plateau. As this occurs, convection
should quickly develop, then progress eastward into the Rio Grande
plains, southern Edwards Plateau and western Hill Country between 9
and 11 PM. For the overnight hours, this line will move eastward and
impact the remainder of the Hill country and I-35 corridor between
Midnight and 6 AM. We continue to expect damaging winds and large
hail to be the main severe weather concern for tonight as this line
of storms moves through the area. However, we can't rule out an
isolated tornado as well. As the line shifts east of the I-35
corridor after 6 AM, most models indicate a weakening trend as this
line of convection moves east of the strongest upper level lift.
However, we will still need to monitor this line of storms carefully
as it will be moving into favorable moisture and low-level wind
shear. Given the speed of this system, the risk for heavy rainfall
appears rather low at this time. Storm total amounts will likely be
lowest (1/4 inch or less) along the Rio Grande, with amounts
increasing to 1/2 - 1 inch for areas north of a Kerrville to Cuero
line. Some spots could pick up around 1.5 inches north of this line,
but these amounts should be isolated. Areas east of I-35 can expect a
low chance of rain Wednesday afternoon, with the remainder of the
area remaining dry.

&&

.LONG TERM (Thursday through Tuesday)...
A relatively quiet weather pattern is in store Thursday and Friday
and this will lead to a dry forecast along with above normal
temperatures. The pattern is expected to once again become
increasingly active for the upcoming weekend into early next week as
another upper level storm system takes aim at the region. The medium
range models are starting to show a little better agreement with
regards to the mid-level flow pattern. This system should come across
Texas at a lower latitude and this should bode well for a good chance
of rainfall and active weather across south central Texas, especially
Saturday night and Sunday. This upper system moves to our east by
late Monday, temporarily leaving a dry forecast into Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              66  87  55  78  55 /  90  50  10   0   0
Austin Bergstrom Intl Airport  65  86  54  78  52 /  90  60  10   0   0
New Braunfels Muni Airport     64  86  53  79  53 /  90  50  10   0   0
Burnet Muni Airport            60  82  51  74  52 /  90  40  10   0   0
Del Rio Intl Airport           58  85  54  82  56 /  60  -    0   0   0
Georgetown Muni Airport        63  85  52  76  52 /  90  50  10   0   0
Hondo Muni Airport             60  86  52  81  53 /  90  20  10   0   0
San Marcos Muni Airport        66  87  53  78  52 /  90  50  10   0   0
La Grange - Fayette Regional   69  85  56  76  53 /  60  80  20  -    0
San Antonio Intl Airport       64  86  54  80  55 /  90  40  10   0   0
Stinson Muni Airport           66  86  54  80  55 /  90  40  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...TB3
Synoptic/Grids...24
Public Service/Data Collection...YB
Hazardous weather outlook, Mar 28, 4:29 AM CDT, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
429 AM CDT Tue Mar 28 2017

TXZ171>173-183>194-202>209-217>225-228-291000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
429 AM CDT Tue Mar 28 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a slight risk of severe weather along and west of a line
from Giddings to Gonzales to Kenedy late this afternoon through
tonight. A strong upper level disturbance will bring a chance of
thunderstorms over the Edwards plateau and Northern Hill Country
in the late afternoon and early evening hours, followed by a near
widespread thunderstorm event late tonight. Primary severe
concerns are for large hail and damaging winds. There is an
isolated threat for tornadoes, and a few areas may experience
heavy downpours of 1 to 2 inches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to marginally severe thunderstorms will remain possible
east of I-35 Wednesday morning, with damaging winds and large
hail being the primary threats.

Wednesday afternoon, gusty winds and low relative humidities are
expected to develop over the Southern Edwards Plateau, leading to
elevated to near critical fire weather conditions.

Saturday night into Sunday, another storm system is expected to
move into Texas and bring a potential for strong to severe
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter reporting may be needed Tuesday night through early
Wednesday.

In the hours before

Special weather statement, Mar 28, 5:14 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
514 PM CDT TUE MAR 28 2017

TXZ183-282245-
Val Verde TX-
514 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAL VERDE COUNTY UNTIL
545 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seminole Canyon State Park, or 11 miles southeast of Langtry, moving
northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Comstock, Shumla and Seminole Canyon State Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 3004 10135 2970 10097 2962 10125 2963 10127
      2961 10128 2960 10131 2965 10130 2966 10135
      2965 10136 2970 10137 2971 10140 2973 10139
      2975 10142 2977 10140 2975 10144 2979 10146
      2976 10151 2977 10152
TIME...MOT...LOC 2213Z 225DEG 38KT 2969 10144

CP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 7:15 PM CDTSpecial Weather StatementEWXGillespie45 min
Mar 28, 5:14 PM CDTSpecial Weather StatementEWXVal Verde31 min
Mar 28, 6:56 PM CDTSevere Thunderstorm WarningEWXVal Verde64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.